Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 15, NWS Boston/Norton, MA

August 13, 2003Plymouth County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 13, 2003, 5:20 PM EDT for Plymouth County, Massachusetts. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2003, 5:20 PM EDT (21:20 UTC)
Expired
Aug 13, 2003, 6:00 PM EDT
In force
40 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

County Plymouth County, MA

The radar

The Boston radar (KBOX), 44 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 9.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2003-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2003-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 132121
SVRBOX
MAC023-132200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
520 PM EDT WED AUG 13 2003

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PLYMOUTH COUNTY IN SOUTHEAST MASSACHUSETTS
    INCLUDING PLYMOUTH

* UNTIL 600 PM.

* AT 519 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DUXBURY...OR ABOUT 4 MILES NORTHEAST OF   
  PLYMOUTH...MOVING SOUTHEAST ALONG THE PLYMOUTH COUNTY COAST AT 10 
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLYMOUTH AROUND 530 PM.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

$$

LAT...LON 4212 7059 4205 7081 4176 7067 4185 7037

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 4:15 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 13, 4:15 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
415 PM EDT WED AUG 13 2003

...STRONG CONVECTION THIS AFTN/EVE...THEN BREAK BEFORE PSBLY ANOTHER
BOUT OF SGNFCNT SHRA/TSRA OVR WKEND...

RUNNING LATE DUE TO WRNG OPTNS.  IN NEAR TERM WATCHING FOR WDLY SCT
PULSE SVR AND RISK OF FLASH FLOODING.

DUE TO WRNG OPTNS...HAVE LUMPED SHORT AND LONG TERM TOGETHER.
LOOKS DRY THU AND FRI...BUT THE WKND MAY BE PROBLEMATIC.

DWNSLPG SHUD AID HI TEMP THU AND PERHAPS FRI AS WELL.  HAVE MADE
MINOR ADJSTMNTS TO BE IN LINE WITH SURROUNDING OFCS.  SOME CLDNS
WIITH DRY S/W TROF IN NW FLOW THU BUT OTRW NO SGNFCNT WX.

12Z GFS GOES BEYOND ANY HINTS OF PREV MODELS AND DVLPS WVS ALG FNT
THAT ORIGINALLY XPCTD TO PASS BYD AREA SAT NGT.  GFS ACTUALLY SEEMS
TO HINT AT TRYING TO REDVLP ERN L/W TROF...ALBEIT NOT AS FORMIDABLE
LOOKING YET AS WHAT WEVE SEEN.  BOTTOMLINE...UPPING POPS FOR SAT
THRU SUN...ALTHO STILL KEEPING IN CHC RNG.  LOOKS UNSTBL ENUF FOR
RISK THUNDER IN AFTNS/EVES AS WELL.

MARINE: LOOKS LIKE RISK OF SCA CONDS FOR WINDS AND SEAS LATE SAT
THRU SUN.  BELIEVE GFS...AND GWW WHICH IS BASED ON GFS WINDS...
OVRDN FOR THIS PRD.

AVIATION...MAIN CONCERN IS CNVCTN THIS EVE.  OTRW...GENLY
VFR CONDS XPCTD NXT 24 HRS.

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...NONE.

THOMPSON
Hazardous weather outlook, Aug 13, 6:50 AM EDT, 10 hours 30 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-141130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
650 AM EDT WED AUG 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY
ISOLATED STRONG THUNDERSTORMS WITH DRENCHING RAIN AND POSSIBLE
NORTHWEST WIND GUSTS OF 40 MPH ALONG WITH LIGHTNING STRIKE RISK ARE
FORECAST FOR THE PERIOD OF 11 AM TO 5 PM.  WHILE HAIL AND/OR
DAMAGING WINDS ARE NOT EXPECTED...THERE MIGHT BE AN ISOLATED EVENT
OF BRANCHES KNOCKED DOWN FROM A COMBINATION OF 1 TO 1.5 INCHES OF
RAIN IN 30 MINUTES AND A REMOTE CHANCE OF A WIND GUST TO 50 MPH.
MOST LIKELY RESULT OF ANY THUNDERSTORMS WILL BE LOCALIZED FLOODING
AS THE STORMS MOVE FROM NORTHWEST TO SOUTHEAST.

MAKING AN ESTIMATE OF WHERE THE MOST POTENT RISK MIGHT OCCUR BASED
ON CURRENT RADAR AND MODEL TRENDS WOULD PLACE ONE AXIS FROM
SOMEWHERE NEAR GREENFIELD TO WILLIMANTIC AND/OR FROM NORWOOD TO THE
CAPE COD CANAL.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY.  WIND FIELDS ALOFT
WILL BE STRONGER AND THERE MAY BE A SLIGHTLY BETTER CHANCE OF
MARGINAL SEVERE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR
TODAYS SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL
WEATHER SERVICE.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

DRAG

In the hours before

Local storm report, Aug 13, 4:25 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
425 PM EDT WED AUG 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

....COUNTY LOCATION....

0311 PM      BILLERICA            MA    DIME SIZE HAIL
08/13/03     MIDDLESEX

0340 PM      WOBURN               MA    WIND DAMAGE...TREES AND WIRES
08/13/03     MIDDLESEX                  DOWN

0343 PM      BURLINGTON           MA    WIND DAMAGE...TREES AND WIRES
08/13/03     MIDDLESEX                  DOWN...TREE LANDED ON HOUSE.
                                        ANOTHER TREE CRUSHED A SHED.

0343 PM      BURLINGTON           MA    CAMBRIDGE STREET CLOSED DUE
08/13/03     MIDDLESEX                  TO FLOODING.

0330 PM      PELHAM               NH    4 PEOPLE STRUCK BY LIGHTNING.
08/13/03     HILLSBOROUGH

JACKSON
Local storm report, Aug 13, 4:40 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
440 PM EDT WED AUG 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0311 PM    BILLERICA                 MA   .75 INCH HAIL
08/13/03   MIDDLESEX                      REPORTED BY AMATEUR RADIO

0340 PM    WOBURN                    MA   WIND DAMAGE
08/13/03   MIDDLESEX                      TREES AND WIRES DOWN.
                                          REPORTED BY AMATEUR RADIO

0343 PM    BURLINGTON                MA   WIND DAMAGE
08/13/03   MIDDLESEX                      TREES AND WIRES DOWN.
                                          TREE LANDED ON HOUSE
                                          CAUSING SEVERE DAMAGE.
                                          ANOTHER TREE CRUSHED A
                                          SHED.  REPORTED
                                          BY AMATEUR RADIO.

0343 PM    BURLINGTON                MA   STREET FLOOD
08/13/03   MIDDLESEX                      CAMBRIDGE STREET
                                          CLOSED DUE TO FLOODING.
                                          REPORTED BY AMATEUR RADIO

0330 PM    PELHAM                    NH   INJURY...4 PEOPLE INJURED
08/13/03   HILLSBOROUGH                   DUE TO LIGHTNING STRIKE.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

MCJ
Special weather statement, Aug 13, 5:05 PM EDT, 15 minutes before
MAZ019-132130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
505 PM EDT WED AUG 13 2003

AT 501 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND
SMALL HAIL OVER DUXBURY...OR ABOUT 7 MILES NORTH OF PLYMOUTH...MOVING
SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
  KINGSTON AROUND 510 PM
  PLYMOUTH AROUND 520 PM

BELK
Special weather statement, Aug 13, 5:20 PM EDT, 0 minutes before
MAZ022-132230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
520 PM EDT WED AUG 13 2003

AT 517 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND
GUSTS TO 40 MPH ALONG A LINE EXTENDING FROM AROUND PROVINCETOWN TO
DUXBURY...MOVING SOUTHEAST AT 25 MPH.  FREQUENT...DEADLY...LIGHTNING
WAS ALSO OBSERVED WITH THESE THUNDERSTORMS.  BEACH GOERS SHOULD GET
OUT OF THE WATER AND SEEK SHELTER IMMEDIATELY ACROSS THE OUTER
PORTION OF CAPE COD.

THE CLUSTER OF THUNDERSTORMS SHOULD BE NEAR...
  TRURO AROUND 530 PM
  WELLFLEET AROUND 545 PM
  EASTHAM AROUND 615 PM
  ORLEANS AROUND 625 PM

BELK

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:23 PM EDTFlash Flood WarningBOXWorcester3 hr
Aug 13, 3:00 PM EDTSevere Thunderstorm WarningBOXMiddlesex45 min
Aug 13, 3:27 PM EDTSpecial Marine WarningBOX93 min
Aug 13, 3:27 PM EDTSpecial Marine WarningBOX93 min
Aug 13, 3:29 PM EDTSpecial Marine WarningBOX22 hr
Aug 13, 3:29 PM EDTSpecial Marine WarningBOX22 hr
Aug 13, 4:50 PM EDTSpecial Marine WarningBOX70 min
Aug 13, 4:50 PM EDTSpecial Marine WarningBOX70 min
Aug 13, 4:51 PM EDTSpecial Marine WarningBOX21 hr
Aug 13, 4:51 PM EDTSpecial Marine WarningBOX21 hr
Aug 13, 5:51 PM EDTFlash Flood WarningBOXPlymouth3 hr
Aug 13, 7:17 PM EDTSevere Thunderstorm WarningBOXBristol28 min
Aug 13, 7:28 PM EDTFlash Flood WarningBOXBristol3 hr
Aug 13, 7:40 PM EDTSpecial Marine WarningBOX21 hr
Aug 13, 7:40 PM EDTSpecial Marine WarningBOX65 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.